Drugs Causing Macular Edema
The taxanes are a class of microtubule inhibitors that include paclitaxel, albumin-bound paclitaxel, and docetaxel. These drugs are employed as chemotherapeutics for the treatment of various cancers, including breast carcinoma. In rare cases, they are associated with cystoid macular edema (CME) that is visible on examination or SD-OCT but not on fluorescein angiography. Similarly, the cholesterol-lowering agent nicotinic acid can produce angiographically silent CME. Initially, central vision may be impaired, but full recovery follows discontinuation of the drug and resolution of the cystoid edema.
The glitazones rosiglitazone and pioglitazone are oral hypoglycemics used for the treatment of diabetes mellitus. They can cause severe fluid retention, leading to pulmonary edema, and are occasionally associated with the development or exacerbation of macular edema. Fingolimod, which is an oral agent used in the management of relapsing forms of multiple sclerosis, can infrequently cause macular edema, usually within 3 months of initiation of treatment; the edema resolves with cessation. Topical prostaglandin F2α analogs have been reported in small case series to cause macular edema. Deferoxamine may also cause secondary macular edema caused by RPE toxicity, as mentioned earlier in the chapter.
Figure 15-5 Quinine toxicity. A, Color fundus photograph shows optic nerve head pallor and retinal vascular attenuation. B, SD-OCT image demonstrates diffuse inner-retinal atrophy. C, OCT map analysis shows diffuse retinal thinning. D, Full-field electroretinogram shows an electronegative response (the positive b-wave amplitude is less than the negative a-wave amplitude).
(Courtesy of David Sarraf, MD.)
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.